rss
BMJ Case Reports 2012; doi:10.1136/bcr.08.2010.3231
  • Unusual association of diseases/symptoms

Sweet’s syndrome in a patient with Wegener’s granulomatosis and ESRD

  1. Bhanu Prasad2
  1. 1College of Medicine, University of Saskatchewan, Saskatoon, Canada
  2. 2Department of Nephrology, RQHR, Regina, Canada
  1. Correspondence to Dr Bhanu Prasad, bhanu24{at}gmail.com

Summary

A female patient in her late 60s with end stage renal disease secondary to Wegener’s granulomatosis presented with a 2-day history of fever, nausea, somnolence and purple coloured exudative plaques on her forehead and index finger. Herpes zoster was the initial diagnosis and acyclovir was prescribed. Twenty-four hours later, her level of consciousness (LOC) had declined to a Glascow coma scale of 10/15 and she started exhibiting myoclonic jerks. The lesions progressed to both sides of the face and acyclovir was discontinued as it was felt to be contributing to the myoclonic jerks. CT scan of the brain and lumbar puncture revealed no abnormalities to explain diminished LOC. Septic screen was negative, and an EEG showed no ictal activity. Skin biopsy revealed neutrophilic dermal infiltrates, leading to the diagnosis of Sweet’s syndrome and prednisone (1 mg/kg) was initiated. The patient’s condition improved over 12 h and she was discharged 5 days later. She died 6 weeks later from her cardiac disease.

Footnotes

  • Competing interests None.

  • Patient consent Not obtained.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article